Econometrica: Jul 1988, Volume 56, Issue 4

Root-N-Consistent Semiparametric Regression

https://doi.org/0012-9682(198807)56:4<931:RSR>2.0.CO;2-3
p. 931-954

P. M. Robinson

One type of semiparametric regression on an @?^p x @?^q-valued random variable (X,Z) is @b'X + @?(Z), where @b and @?(Z) are an unknown slope coefficient vector and function, and X is neither wholly dependent on Z nor necessarily independent of it. Estimators of @b based on incorrect parameterization of @? are generally inconsistent, where consistent nonparametric estimators deviate from @b by a larger probability order than N^-^1^/^2, where N is sample size. An estimator generalizing the ordinary least squares estimator of @b is constructed by inserting nonparametric regression estimators in the nonlinear orthogonal projection on Z. Under regularity conditions @b is shown to be N^1^/^2-consistent for @b and asymptotically normal, and a consistent estimator of its limiting covariance matrix is given, affording statistical inference thatis not only asymptotically valid but has nonzero asymptotic first-order efficiency relative to estimators based on a correctly parameterized @?. We discuss the identification problem and @b's efficiency, and report results of a Monte Carlo study of finite-sample performance. While the paper focuses on the simplest interesing setting of multiple regression with independent observationsextensions to other econometric models are described, in particular seemingly unrelated and nonlinear regressions, simultaneous equations, distributed lags, and sample selectivity models.

Log In To View Full Content

Back